Alert archive / West Virginia / High Wind Watches in 2018

High Wind Watch 1, NWS Charleston, WV

February 28, 2018Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this high wind watch at Feb 28, 2018, 3:25 PM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Mar 1, 2018, 10:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 28, 2018, 3:25 PM EST (20:25 UTC)
In effect from
Mar 1, 2018, 10:00 PM EST
Expired
Mar 1, 2018, 10:20 AM EST
In force
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WWUS71 KRLX 282025
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
325 PM EST Wed Feb 28 2018

WVZ523-526-010430-
/O.NEW.KRLX.HW.A.0001.180302T0300Z-180303T0600Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
325 PM EST Wed Feb 28 2018

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE
FRIDAY NIGHT...

The National Weather Service in Charleston has issued a High Wind
Watch, which is in effect from Thursday evening through late
Friday night.

* WINDS...Northwest 30 to 45 mph with gusts up to 60 mph.

* TIMING...Thursday night through early Friday night

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous 
high wind event. Sustained winds of at least 40 mph...or gusts of 
58 mph or stronger may occur. Continue to monitor the latest 
forecasts.

&&

$$
3 follow-up statements
612 
WWUS71 KRLX 010224
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
924 PM EST Wed Feb 28 2018


WVZ523-526-011030-
/O.CON.KRLX.HW.A.0001.180302T0300Z-180303T0600Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
924 PM EST Wed Feb 28 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH LATE FRIDAY NIGHT...

* WINDS...Northwest 30 to 45 mph with gusts up to 60 mph.

* TIMING...Thursday night through early Friday night

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
840 
WWUS71 KRLX 010827
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
327 AM EST Thu Mar 1 2018

WVZ516-518-520-522-524-525-011630-
/O.NEW.KRLX.WI.Y.0001.180301T2300Z-180302T2200Z/
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-
Including the cities of Beckley, Meadow Bridge, Richwood, 
Marlinton, and Elkins
327 AM EST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 PM EST
FRIDAY...

The National Weather Service in Charleston has issued a Wind
Advisory, which is in effect from 6 PM this evening to 5 PM EST
Friday. 

* TIMING...Early this evening through Friday afternoon.

* WINDS...Northwest 25 to 30 mph with gusts up to 50 mph.

* IMPACTS...Strong winds may bring down small limbs and some
  weakly rooted trees. Isolated power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph are expected
or gusts of 46 mph to 57 mph. Winds this strong can make driving 
difficult...especially for high profile vehicles. Use extra 
caution.

&&

$$

WVZ523-526-011630-
/O.CON.KRLX.HW.A.0001.180302T0300Z-180303T0600Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
327 AM EST Thu Mar 1 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
LATE FRIDAY NIGHT...

* WINDS...Northwest 30 to 40 mph with gusts up to 60 mph.

* TIMING...Tonight through Friday afternoon.

* IMPACTS...Strong winds may bring down large limbs and some trees.
  Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
131 
WWUS71 KRLX 011520
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1020 AM EST Thu Mar 1 2018

WVZ523-526-012330-
/O.UPG.KRLX.HW.A.0001.180302T0300Z-180303T0600Z/
/O.NEW.KRLX.HW.W.0001.180302T0300Z-180303T0600Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
1020 AM EST Thu Mar 1 2018

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 AM
EST SATURDAY...

The National Weather Service in Charleston has issued a High Wind
Warning, which is in effect from 10 PM this evening to 1 AM EST
Saturday. The High Wind Watch is no longer in effect. 

* WINDS...Northwest 20 to 40 mph with gusts up to 60 mph,
  especially on higher ridge lines.

* TIMING...Tonight through Friday afternoon.

* IMPACTS...Strong winds may bring down large limbs and some 
  trees. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WVZ516-518-520-522-524-525-012330-
/O.CON.KRLX.WI.Y.0001.180301T2300Z-180302T2200Z/
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-
Including the cities of Beckley, Meadow Bridge, Richwood, 
Marlinton, and Elkins
1020 AM EST Thu Mar 1 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 5 PM
EST FRIDAY...

* TIMING...Early this evening through Friday afternoon.

* WINDS...Northwest 25 to 30 mph with gusts up to 50 mph.

* IMPACTS...Strong winds may bring down small limbs and some 
  weakly rooted trees. Isolated power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 35 mph are expected
or gusts of 46 mph to 57 mph. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

MZ

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this high wind watch went out at Feb 28, 1:03 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 28, 1:03 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
103 PM EST Wed Feb 28 2018

.SYNOPSIS...
Warm front advances into the region by tonight with rain showers.
Cold front passes Thursday night. High pressure Saturday and
Sunday. Another cold front Monday night/Tuesday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 100 PM Wednesday...

Overall goal today was trying to trend towards a more
deterministic forecast with POPs as high res models begin to
latch on to individual waves driven by ripples aloft today into
tonight and then surface boundaries tomorrow. Kept highest POPs
near 100 percent, but dropped lower end of POPs into the
isolated to scattered range based on a consensus of high res
models. Have an area of likely POPs entering from the west late
today -- this is the area of showers currently moving through
southern Indiana. Models generally show this falling apart some
as it moves in, so kept highest POPs along and west of the Ohio
River. Attention then turns to 80-100 POPs with the warm front
lifting through and occluding as a cold front catches up to it
late Thursday. In the warm sector Thursday did include some
isolated thunder. Have doubts about cloud cover limiting
instability, but thunder was in the previous forecast and SPC
has general thunder across the region, so opted to lean toward
forecast consistency.

Temperature wise, have some sunshine across the north today,
with temps climbing into the 60s. Expect a mild night tonight,
with lows in the 40s to around 50. Southerly flow on Thursday
will help bump temps back up into the 50s and 60s despite clouds
and precipitation. Blended ECMWF MOS into previous forecast,
with only minimal changes to highs and lows.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 215 AM Wednesday...

Models showing a warm front pushing northward across the area on
Thursday, followed by a cold front Thursday evening. There is
some concern that some instability could build between the
fronts, allowing for some heavy rainfall in convection over the
mountains and southern coal fields. With the wet ground, will
have to keep an eye on this system.

Cooler air will move in behind the front for late Thursday night
into Friday. Models vary considerably on the timing of the
coldest 850 mb air. This will effect the efficiency of upslope
snow timing with the deeper moisture, and therefore the snow
accumulation amounts. Will stay on the conservative side for
now, but the higher elevations have the potential for more snow
than forecast.

Models showing a very strong pressure gradient behind the front
that will lead to strong winds, especially in the higher
elevations of the mountains Thursday night into Friday. Winds
may be strong enough for a wind advisory in the higher
elevations.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 215 AM Wednesday...

A high pressure system will provide dry weather for Saturday and
Sunday. Models are in decent agreement with a cold front moving
through for Monday night or Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 100 PM Wednesday...

Overall trend will be for decreasing flight conditions through
the TAF period. Have mainly VFR into this evening with some
light rain showers on the increase. Then have a drop into MVFR
and finally IFR at most sites overnight into Thursday. Wind will
generally be out of the south, a bit more SW today, becoming
more SE tonight into Thursday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of category changes may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    L    L    H    H    M    M    L
HTS CONSISTENCY  H    M    L    H    H    H    H    L    H    H    H    M
BKW CONSISTENCY  H    H    H    M    M    M    M    M    M    L    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    M    H    H    M    M    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L

AFTER 18Z THURSDAY...
IFR in rain or snow showers in the mountains Thursday night
into Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/MZ
NEAR TERM...MZ
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...MZ
Hazardous weather outlook, Feb 28, 2:46 AM EST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
246 AM EST Wed Feb 28 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-010800-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-
246 AM EST Wed Feb 28 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ520-522-523-526-010800-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Randolph-
246 AM EST Wed Feb 28 2018

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms could develop with a cold front Thursday afternoon and
evening. With the ground still very wet from previous rainfall,
localized flooding could be an issue.

Strong winds are expected behind a cold front Thursday night and
Friday. A wind advisory may be needed.

Although there is still uncertainty, there is the possibility of
needing an advisory for accumulating snow in the higher elevations
late Thursday night into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ524-010800-
Southeast Pocahontas-
246 AM EST Wed Feb 28 2018

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms could develop with a cold front Thursday afternoon and
evening. With the ground still very wet from previous rainfall,
localized flooding could be an issue.

Strong winds are expected behind a cold front Thursday night and
Friday. A wind advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ024>026-033-034-515>519-521-525-010800-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Northwest Webster-
Northwest Randolph-
246 AM EST Wed Feb 28 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms could develop with a cold front Thursday afternoon and
evening. With the ground still very wet from previous rainfall,
localized flooding could be an issue.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

High Wind Watches in West Virginia, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.